OR WAIT null SECS
This infrequent, but important, toxic effect of lithium deserves increased awareness.
Many Bipolar Update columns concerning lithium have focused on lithium’s advantages. The well-known downsides, including renal impairment, have also been discussed. However, a recent consultation reminded me that there is an infrequent, but important, toxic effect of lithium that deserves increased awareness: the Syndrome of Irreversible Lithium-Effectuated Neurotoxicity, or SILENT.1 First named in the 1980s, SILENT was diagnosed in 90 case reports in peer-reviewed publications as of 2005, starting in 1949 when lithium chloride was being used as a substitute for table salt.2
The clinical profile of SILENT varies, but persistent cerebellar dysfunction is the most common finding, with extrapyramidal symptoms also typically present. Many of these cases involve insidious progression in patients on normal or low therapeutic levels of lithium. The first sign may be decreased alertness or slight apathy, followed by muscular rigidity or fasciculations and mild ataxia. These symptoms increase and become severe, and then impaired consciousness with a stupor-like presentation can develop.
When lithium is stopped, some or all of these symptoms may persist beyond 2 months, with some reports describing continued symptoms for 5 years. Most cases have residual impairments such as ataxia and dysarthria that continue for 1 year. Sometimes there is persisting cognitive dysfunction with memory loss and other symptoms of dementia. In other cases, additional atypical symptoms accompany the core features, including nystagmus, papilledema, and choreoathetoid movements suggestive of tardive dyskinesia.
SILENT’s cause is unknown. Demyelination has been found on biopsy of peripheral nerves and may occur in the cerebellum and elsewhere.1 This may account for the persistence of the neurological sequelae.
Precipitating or predictive factors may include diagnosis of schizoaffective disorder, marked psychosis, abnormal EEG prior to treatment, preexisting neurological illnesses including Alzheimer disease, and fever—especially high fever.1 Readers may recall the famous 1970s cases of neurotoxicity arising from the use of lithium plus haloperidol.3 All patients in those cases had very high fevers and high lithium levels, and they are now thought to have had cases of SILENT. Some other possible contributing factors could be hypertension, heart failure, rapid lowering from high lithium levels, and epilepsy.1
To prevent SILENT, it may be helpful to avoid high lithium levels through regular and frequent monitoring (eg, every 4-6 months). If symptoms develop, rapidly taper and discontinue lithium. Treat persisting symptoms with appropriate physical rehabilitation and cognitive training as you would for dementia.
The other side of the coin on lithium neurotoxicity, as discussed in a previous column,4 is the positive neurotrophic effects of lithium that benefit many patients. In a recent pilot study, for example, 12 patients recovering from stroke were prescribed open-label lithium for 60 days (target levels, 0.4-0.6 mEq/L). Gray matter volume as measured by MRI increased numerically (but not significantly; P = .07), and there was a significant correlation between higher lithium dose and gray matter volume increase (P = .004) and improved verbal memory (P = .05).5
In conclusion, lithium’s benefits to brain health are substantial, but there are rare cases of serious toxicity that should be detected as early as possible.
Dr Osser is an associate professor of psychiatry at Harvard Medical School and codirector of the US Department of Veterans Affairs’ National Bipolar Disorder Telehealth Program, in Brockton, Massachusetts. The author reports no conflicts of interest concerning the subject matter of this article.
1. Adityanjee, Munshi KR, Thampy A. The syndrome of irreversible lithium-effectuated neurotoxicity. Clin Neuropharmacol. 2005;28(1):38-49.
2. Hanlon LW, Romaine M III, Gilroy FJ, Deitrick JE. Lithium chloride as a substitute for sodium chloride in the diet; observations on its toxicity. J Am Med Assoc. 1949;139(11):688-692.
3. Cohen WJ, Cohen NH. Lithium carbonate, haloperidol, and irreversible brain damage. JAMA. 1974;230(9):1283-1287.
4. Osser DN. The neuroprotective effects of lithium. Psychiatric Times. 2020;37(2):21.
5. Sun YR, Herrmann N, Scott CJM, et al. Lithium carbonate in a poststroke population: exploratory analyses of neuroanatomical and cognitive outcomes. J Clin Psychopharmacol. 2019;39(1):67-71. ❒